Sorry, you need to enable JavaScript to visit this website.

Electric Motors for Aviation

Crystal Gateway Marriott

Arlington, VA

August 8, 2019

This event convened leading experts in electric motors, power electronics, thermal transport, advanced materials and manufacturing, and hybrid/electric aviation to identify innovative research paths forward for the development of disruptive technologies in electric propulsion that can significantly reduce the carbon footprint of commercial aviation while improving its economic viability and competitiveness.

More specifically, ARPA-E is envisioning a potential program that will develop very high specific power and high efficiency electric motors to spur the decarbonization and electrification of narrow-body aircraft. The envisioned next generation electric motor will take advantage of recent advancements in thermal and electromagnetic co-design, materials, manufacturing techniques, and packaging.

Participants lent their expertise to help set energy efficiency, power density, and relevant operational targets that will define a successful and impactful research program and explore possible technology pathways. ARPA-E’s areas of interest and targeted outcomes included: 

  • Identification of innovative opportunities for co-designs involving electromagnetic, thermal and mechanical strategies that can provide multi-fold improvements in power density and other relevant key enabling technology metrics for electric motors;
  • Identification of innovative manufacturing technologies that can maintain high efficiency, high specific power for electric motors, among other benefits;
  • Identification of innovative solutions for integrated motors and power electronics drives;
  • Identification of performance targets for critical components such as insulation materials and working fluids;
  • Identification of other innovative technologies that meet the performance objectives for electric propulsion for aviation applications.

The meeting's output will help direct the actions of ARPA-E towards the most promising and appropriate high risk, high return R&D funding opportunities and management strategies.

TimeEvent
8:00-9:00 Individual meetings (by advanced appointments only) with Dr. Michael Ohadi & his technical team
8:00-9:00 Registration Opens Grand Ballroom Salon J Foyer – First level of the hotel
9:00-9:10 Welcome and Introduction to ARPA-E
Mr. Lane Genatowski, Director, ARPA-E
Dr. Jennifer Gerbi, Associate Director for Technology, ARPA-E
Grand Ballroom Salon J - First level of the hotel
9:10-9:40 Introduction to the Program
Dr. Michael Ohadi, Program Director, ARPA-E
Grand Ballroom Salon J - First level of the hotel
9:40-10:10 Invited Talk #1: Challenges and Opportunities of Hybrid/Electric Aviation (30 min)
Dr. Kamiar Karimi, The Boeing Company
Grand Ballroom Salon J - First level of the hotel
10:10-10:20 Breakout Overview and Morning Objectives (30 mins)
Dr. Michael Ohadi, Program Director, ARPA-E
Grand Ballroom Salon J - First level of the hotel
10:20-10:30 Coffee Break/Networking (coffee served) Grand Ballroom Salon J Foyer – First level of the hotel
10:30-12:00 Breakout Sessions Morning: (90 mins - 3 parallel sessions)
Session 1: Jackson Room (lobby level)
Session 2: Lee Room (lobby level)
Session 3: Jefferson Room (lobby level)
12:00-1:00 Lunch (served) / Break / Networking Grand Ballroom Salon J - First level of the hotel
1:00-1:30 Invited Talk #2: Electric Motors for Hybrid/Electric Aviation – Technology Developments & Challenges (30 mins)
Mr. John Yagielski, General Electric
Grand Ballroom Salon J - First level of the hotel
1:30-2:00 Invited Talk #3: Electrified Propulsion Design Space and Technology Needs (30 min)
Mr. Charles Lents, United Technologies Corporation
Grand Ballroom Salon J - First level of the hotel
2:00-2:30 Invited Talk #4: Opportunities and Challenges for Electric/Hybrid-Electric Aircraft Propulsion Systems (30 min)
Prof. Kiruba Haran, University of Illinois Urbana-Champaign
Grand Ballroom Salon J - First level of the hotel
2:30-2:45 Morning Summary/Readout, Group Feedback, and Afternoon Objectives
Dr. Michael Ohadi/Dr. Chris Atkinson, Program Directors, ARPA-E
Grand Ballroom Salon J - First level of the hotel
2:45-3:00 Coffee Break/Networking (coffee served) Grand Ballroom Salon J Foyer – First level of the hotel
3:00-4:30 Breakout Sessions Afternoon: (90 mins - 3 parallel sessions)
Session 1: Jackson Room (lobby level)
Session 2: Lee Room (lobby level)
Session 3: Jefferson Room (lobby level)
4:30-4:45 Workshop Wrap-up
Dr. Michael Ohadi, Program Director, ARPA-E
Grand Ballroom Salon J - First level of the hotel
5:00-7:00 Individual meetings (by advanced appointments only) with Dr. Michael Ohadi & his technical team